Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 20, 2018, 12:53 PM EDT for Levy County, Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2018, 12:53 PM EDT (16:53 UTC)
- Expired
- Mar 20, 2018, 1:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Levy County, FL
The radar
The Moody AFB radar (KVAX), 164 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 1:25 PM EDT | HAIL 1.25 | Chiefland, FL | LEVY COUNTY PUBLIC WORKS REPORTED HALF DOLLAR SIZE HAIL IN CHIEFLAND. ALSO RECEIVED A REPORT OF QUARTER SIZE HAIL FROM A TRAINED SPOTTER IN CHIEFLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 10:24 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1895 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.2
The text
As transmitted.
497
WUUS52 KTBW 201653
SVRTBW
FLC075-201745-
/O.NEW.KTBW.SV.W.0001.180320T1653Z-180320T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
1253 PM EDT TUE MAR 20 2018
The National Weather Service in Ruskin has issued a
* Severe Thunderstorm Warning for...
Northwestern Levy County in northern Florida...
* Until 145 PM EDT
* At 1252 PM EDT, a severe thunderstorm was located 5 miles southeast
of Horseshoe Point, or 20 miles south of Cross City, moving east at
60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chiefland, Fowlers Bluff, Andrews, Manattee Road, Fanning Springs,
Otter Creek and Manatee Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Ruskin.
&&
A tornado watch remains in effect until 700 PM EDT for northern
Florida.
LAT...LON 2929 8316 2932 8314 2932 8312 2934 8310
2934 8307 2937 8307 2940 8302 2942 8303
2942 8302 2945 8301 2947 8298 2952 8298
2952 8297 2954 8298 2956 8295 2959 8294
2958 8281 2926 8269 2924 8317
TIME...MOT...LOC 1652Z 254DEG 54KT 2934 8321
HAIL...1.00IN
WIND...60MPH
$$
TBW3 follow-up statements
729
WWUS52 KTBW 201706
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
106 PM EDT TUE MAR 20 2018
FLC075-201745-
/O.CON.KTBW.SV.W.0001.000000T0000Z-180320T1745Z/
Levy FL-
106 PM EDT TUE MAR 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN LEVY COUNTY...
At 105 PM EDT, a severe thunderstorm was located over Fowlers Bluff,
or 12 miles southwest of Chiefland, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chiefland, Fowlers Bluff, Manattee Road, Andrews and Manatee Springs
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Ruskin.
&&
A tornado watch remains in effect until 700 PM EDT for northern
Florida.
LAT...LON 2932 8312 2934 8310 2934 8307 2935 8306
2935 8307 2937 8307 2940 8302 2942 8303
2942 8302 2945 8301 2947 8298 2952 8298
2957 8281 2936 8273 2928 8314 2931 8315
TIME...MOT...LOC 1705Z 253DEG 49KT 2939 8303
HAIL...1.00IN
WIND...60MPH
$$
TBW730
WWUS52 KTBW 201725
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
125 PM EDT TUE MAR 20 2018
FLC075-201745-
/O.CON.KTBW.SV.W.0001.000000T0000Z-180320T1745Z/
Levy FL-
125 PM EDT TUE MAR 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTH CENTRAL LEVY COUNTY...
At 124 PM EDT, a severe thunderstorm was located over Chiefland,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chiefland, Manattee Road, Andrews and Manatee Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Ruskin.
&&
A tornado watch remains in effect until 700 PM EDT for northern
Florida.
LAT...LON 2941 8295 2949 8298 2952 8298 2957 8281
2943 8276
TIME...MOT...LOC 1724Z 242DEG 38KT 2948 8282
HAIL...1.00IN
WIND...60MPH
$$
TBW243
WWUS52 KTBW 201737
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
137 PM EDT TUE MAR 20 2018
FLC075-201747-
/O.EXP.KTBW.SV.W.0001.000000T0000Z-180320T1745Z/
Levy FL-
137 PM EDT TUE MAR 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEVY COUNTY WILL
EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 700 PM EDT for northern
Florida.
LAT...LON 2941 8295 2949 8298 2952 8298 2957 8281
2943 8276
TIME...MOT...LOC 1737Z 254DEG 54KT 2953 8263
$$
TBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:25 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 20, 10:25 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1025 AM EDT Tue Mar 20 2018
...TOR Watch 17 now in effect through 23Z for portions of
the area...
.DISCUSSION...
Complex storm system is moving into the area this morning,
and will cause showers and thunderstorms to move through the
area from north to south through the late morning and
afternoon, exiting the area this evening to the south. There
is an Enhanced Risk for severe thunderstorms with this
system, with damaging winds and hail the main concern,
though the possibility of an isolated tornado also cannot
be ruled out. The low clouds that were in place across much
of the area this morning are starting to break up and will
enhance the instability over the land areas for later this
afternoon as we get more heating. And now TOR Watch 17 will
be in place from Sarasota, Hardee, and Polk counties north
through 23z/7PM tonight.
Conditions will become breezy for this afternoon as well,
with the Lake Wind Advisory, Rip Current Risk, and Small
Craft Advisory continuing unchanged. Have adjusted high
temperatures a bit for this afternoon, and removed the
morning fog. Will update the zones to reflect the changes
and add the watch headline.
&&
.AVIATION...
Low ceilings around 500-1000ft are the main concern this
morning, with some patchy MVFR to IFR fog also occurring.
Showers and thunderstorms will move into the area from north
to south, beginning late this morning and continuing through
the evening hours. Winds will be breezy with high gusts
through the day. Rain should move out and winds calm a bit
after 01z, with VFR conditions returning.
&&
.MARINE...
TOR Watch 17 will be in place for the northern and central
waters including Tampa Bay through 23z/7PM this evening for
the possibility of severe thunderstorms and waterspouts. In
addition, winds and seas will be increasing through the
afternoon, with a Small Craft Advisory in effect as well for
the northern and central offshore waters, expanding across
all waters for this evening. Will be getting the headline in
for the TOR watch with the update, but otherwise little
change as the current forecast is on track.
&&
.Preliminary Point Temps/PoPs...
TPA 78 58 68 49 / 80 10 0 0
FMY 82 62 73 50 / 70 40 0 0
GIF 83 54 72 46 / 80 20 0 0
SRQ 79 61 69 51 / 80 10 0 0
BKV 80 52 68 40 / 80 10 0 0
SPG 78 59 68 53 / 80 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 PM EDT this afternoon through
Wednesday evening for Coastal Charlotte-Coastal
Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Lake Wind Advisory until 8 PM EDT this evening for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
Gulf waters...Small Craft Advisory until 1 PM EDT Wednesday for Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Englewood to Tarpon Springs FL out
20 to 60 NM-Waters from Tarpon Springs to Suwannee
River FL out 20 to 60 NM.
Small Craft Advisory from 9 PM this evening to 1 PM EDT
Wednesday for Charlotte Harbor and Pine Island Sound-
Coastal waters from Bonita Beach to Englewood FL out
20 NM-Coastal waters from Englewood to Tarpon Springs
FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...63/Jillson
DECISION SUPPORT...84/AustinHazardous weather outlook, Mar 20, 5:21 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 521 AM EDT Tue Mar 20 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-202130- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 521 AM EDT Tue Mar 20 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Thunderstorms are expected starting later this morning over the Nature Coast, then spreading southward through the afternoon and evening. Some of these storms may be strong to severe, with damaging wind gusts, hail, and isolated tornadoes all possible. ...RIP CURRENT IMPACT... Strong onshore winds and building surf will lead to strong and frequent rip currents along area beaches. ...MARINE IMPACTS... Winds and seas will increase over the coastal waters along and behind a cold front that will move through the area today and tonight. Winds will increase to 20-25 knots, with higher gusts, and seas will build up to 10 feet offshore. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...RIP CURRENT IMPACT... Strong onshore winds and increased surf will lead to strong and frequent rip currents along area beaches. ...MARINE IMPACTS... Elevated winds and seas will continue through the first part of Wednesday, but begin to subside later in the day and into Wednesday night. ...FIRE WEATHER IMPACT... A much drier air mass will spill into the region behind a cold front, with long durations of critical relative humidity values expected each afternoon through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Carlisle
In the hours before
Special weather statement, Mar 20, 11:46 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1146 AM EDT TUE MAR 20 2018
FLZ050-149-201630-
Pinellas FL-Coastal Pasco FL-
1146 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PASCO AND
NORTHWESTERN PINELLAS COUNTIES UNTIL 1230 PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Palm Harbor, or 15 miles west of Holiday, moving east
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm as it moves ashore after 1200 PM EDT.
Locations impacted include...
New Port Richey, Holiday, Palm Harbor, New Port Richey East, East
Lake, Beacon Square, Jasmine Estates, Oldsmar, Trinity, Crystal
Beach, Elfers and Honeymoon Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM EDT for west central
Florida.
LAT...LON 2823 8291 2832 8261 2831 8261 2818 8265
2805 8265 2803 8291
TIME...MOT...LOC 1545Z 259DEG 38KT 2810 8298
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:49 PM EDT | Small Craft Advisory | TBW | 61 hr | |
| Mar 20, 3:23 AM EDT | Lake Wind Advisory | TBW | Charlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more | 17 hr |
| Mar 20, 3:28 AM EDT | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 44 hr |
| Mar 20, 4:03 AM EDT | Small Craft Advisory | TBW | 54 hr | |
| Mar 20, 10:21 AM EDT | Special Marine Warning | TBW | 54 min | |
| Mar 20, 11:13 AM EDT | Special Marine Warning | TBW | 62 min | |
| Mar 20, 11:46 AM EDT | Special Weather Statement | TBW | Pasco | 44 min |
| Mar 20, 11:47 AM EDT | Special Marine Warning | TBW | 88 min | |
| Mar 20, 12:54 PM EDT | Special Marine Warning | TBW | 96 min | |
| Mar 20, 12:59 PM EDT | Special Weather Statement | TBW | Pasco | 46 min |
| Mar 20, 1:09 PM EDT | Special Weather Statement | TBW | Citrus, Hernando, Pasco, Sumter | 66 min |
| Mar 20, 1:11 PM EDT | Special Marine Warning | TBW | 94 min | |
| Mar 20, 1:35 PM EDT | Severe Thunderstorm Warning | TBW | Pasco, Sumter | 13 min |
| Mar 20, 1:51 PM EDT | Tornado Warning | TBW | Pasco | 24 min |
| Mar 20, 2:04 PM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Pasco, Sumter | 26 min |
| Mar 20, 2:05 PM EDT | Tornado Warning | TBW | Hernando, Pasco, Sumter | 25 min |
| Mar 20, 2:23 PM EDT | Special Marine Warning | TBW | 82 min | |
| Mar 20, 2:38 PM EDT | Special Weather Statement | TBW | Pinellas | 52 min |
| Mar 20, 2:41 PM EDT | Special Marine Warning | TBW | 34 min | |
| Mar 20, 3:09 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pinellas | 51 min |
| Mar 20, 3:14 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Pinellas | 46 min |
| Mar 20, 3:30 PM EDT | Special Weather Statement | TBW | Citrus | 30 min |
| Mar 20, 3:38 PM EDT | Special Marine Warning | TBW | 67 min | |
| Mar 20, 3:53 PM EDT | Special Weather Statement | TBW | Polk | 37 min |
| Mar 20, 3:54 PM EDT | Severe Thunderstorm Warning | TBW | Manatee, Sarasota | 27 min |
| Mar 20, 4:07 PM EDT | Special Weather Statement | TBW | Hardee | 23 min |
| Mar 20, 4:33 PM EDT | Special Marine Warning | TBW | 42 min | |
| Mar 20, 4:36 PM EDT | Special Weather Statement | TBW | Hardee | 39 min |
| Mar 20, 4:37 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Highlands, Polk | 23 min |
| Mar 20, 4:51 PM EDT | Special Weather Statement | TBW | Sarasota | 39 min |
| Mar 20, 4:56 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Highlands, Polk | 34 min |
| Mar 20, 5:13 PM EDT | Tornado Warning | TBW | Highlands | 32 min |
| Mar 20, 5:31 PM EDT | Special Weather Statement | TBW | Charlotte | 44 min |
| Mar 20, 5:35 PM EDT | Special Marine Warning | TBW | 85 min | |
| Mar 20, 6:07 PM EDT | Special Weather Statement | TBW | DeSoto | 38 min |
| Mar 20, 6:21 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 22 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.